Illinois, 2005

Heat in Illinois, August 19 to 20, 2005

August 19 to 20, 2005 · NWS PAH · 19 events in 19 counties and zones

The heat index exceeded 105 degrees on two consecutive afternoons across most of southern Illinois. At Carbondale, the peak heat index was 111 degrees on the 19th and 106 on the 20th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The heat index exceeded 105 degrees on two consecutive afternoons across most of southern Illinois. At Carbondale, the peak heat index was 111 degrees on the 19th and 106 on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 2:15 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Aug 19, 2:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT FRI AUG 19 2005

.DISCUSSION...

MAIN FORECAST ISSUES CENTER AROUND EXTREME HEAT TODAY/SAT...THEN
PRECIP WITH FRONTAL PASSAGE SATURDAY AFTERNOON/EVENING

MAIN FOCUS FOR CONVECTION TODAY AND TONIGHT WILL BE JUST NORTH OF
THE FORECAST AREA...ALONG AND NORTH OF OLD WARM FRONT THAT PASSED
THROUGH OUR REGION ON THURSDAY. THIS LEAVES US COMPLETELY IN THE
WARM SECTOR TODAY THRU THE FIRST HALF OF SATURDAY. WILL CONTINUE A
SMALL 20 POP TODAY AND THIS EVENING EXTREME NORTHERN COUNTIES THAT
ARE STILL RELATIVELY CLOSE TO THE OLD FRONT...BUT SHOULD BE QUITE A
BIT OF SUNSHINE IN THOSE AREAS ALSO. HEAT INDEX VALUES IN THE 105 TO
110 RANGE WERE COMMON IN THE WARM SECTOR ON THURSDAY OVER SE MO AND
XTRM SRN ILLINOIS. THIS AIR WILL SPREAD OVER THE REMAINDER OF THE
FORECAST AREA TODAY...AND TEMPS WILL LIKELY BE HOTTER THAN THOSE
YESTERDAY. EXPECT MOST AREAS TO REACH THE MID AND UPPER 90S THIS
AFTERNOON. WITH SURFACE DEW POINTS IN THE 73-75 RANGE...THIS WILL
PUSH HEAT INDEX VALUES INTO THE 105-110 RANGE...WITH SOME AREAS 110
TO 115. THUS...HEAT ADVISORY WILL BE REQUIRED THIS AFTERNOON FOR THE
ENTIRE AREA.

MODELS REMAIN IN FAIRLY GOOD AGREEMENT WITH THE NEXT...MUCH
STRONGER...COLD FRONT FORECAST TO MOVE ACROSS THE REGION SATURDAY
AFTERNOON INTO SATURDAY NIGHT. UNTIL THE FRONT ARRIVES...THE CHANCE
OF CONVECTION IS VERY LIMITED. HOWEVER...VERY GOOD INSTABILITY WILL
BE PRESENT WHEN THE FRONT MOVES THROUGH. SO...DESPITE THE FACT THAT
BETTER MID LEVEL ENERGY SHOULD PASS TO OUR NORTH/EAST... WE THINK
THE CHANCE OF STRONG CONVECTION IS PRETTY GOOD AS THE FRONT MOVES
THROUGH. TEMPS WILL LIKELY REACH INTO THE 93 TO 98 RANGE BEFORE THE
FRONTAL PASSAGE SATURDAY AFTERNOON...MAYBE SLIGHTLY COOLER XTRM
NORTH WHERE CLOUDS MAY COME IN EARLIER IN THE AFTERNOON. STILL THINK
MOST AREAS WILL SEE HEAT INDEX VALUES CLOSE TO 105 SATURDAY...SO
WILL NEED TO CONTINUE HEAT ADVISORY SAT AS WELL. WILL BE QUITE
MARGINAL EXTREME NORTH THO.

WILL DIMINISH POPS FROM NW TO SE SATURDAY EVENING...AND CONTINUE
WITH OUR DRY SUNDAY FORECAST. THIS FRONT IS STILL ADVERTISED TO
ACTUALLY CHANGE OUR AIRMASS. SO WITH HIGH PRESSURE BUILDING INTO THE
AREA SUNDAY AND INTO EARLY NEXT WEEK...EXPECT LOWER DAYTIME HIGHS
AND LOWER HUMIDITY. BELOW NORMAL TEMPS AMY LAG THE FRONT BY A DAY OF
SO...BUT STILL EXPECT BELOW NORMAL TEMPS BY MONDAY...WHICH IS
HANDLED WELL IN OUR GOING FORECAST.

THE QUIET WEATHER SHOULD LAST FOR MUCH OF THE NEXT WEEK. WILL GO
AHEAD WITH A LOW CHANCE POP THURSDAY...AS THE LONG RANGE MODELS DO
SHOW INCREASING MOISTURE...AND MORE OF A DISTURBED FLOW PATTERN BY
THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS.
MO...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS.
IL...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS.
IN...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS.
&&

MEFFERT
Hazardous weather outlook, Aug 19, 3:42 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT FRI AUG 19 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-201000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
442 AM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES THIS
AFTERNOON...WITH A FEW LOCATIONS TOPPING OUT CLOSE TO 115 DEGREES.

A FEW STRONG THUNDERSTORMS WILL BE ALSO BE POSSIBLE...ESPECIALLY OVER
NORTHERN PORTIONS OF THE QUAD STATE REGION. HOWEVER...NO ORGANIZED
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND SATURDAY EVENING...MAINLY OVER SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. DAMAGING WIND
GUSTS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS.

IN ADDITION...HEAT INDEX VALUES FROM 105 TO 110 DEGREES WILL BE
LIKELY SATURDAY AFTERNOON OVER MUCH OF THE QUAD STATE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 19, 10:00 AM CST to August 20, 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472789, 5472790, 5472791, 5472792, 5472793, 5472794, 5472795, 5472796, 5472797, 5472798, 5472799, 5472800, 5472801, 5472802, 5472803, 5472804, 5472805, 5472806, 5472807.